Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Wilmington, NC

May 22, 2004Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2004, 5:32 PM EDT for Williamsburg County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 5:32 PM EDT (21:32 UTC)
Expired
May 22, 2004, 6:00 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS52 KILM 222132
SVRILM
SCC089-222200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
531 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  HENRY...OR 19 MILES EAST OF KINGSTREE...MOVING NORTHEAST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEMINGWAY AROUND 540 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3367 7966 3353 7951 3370 7939 3379 7933
          3380 7936 3377 7954

$$

HOEHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:00 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 22, 2:00 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SAT MAY 22 2004

.DISCUSSION...
CONVECTIVE TEMPERATURE HAS BEEN REACHED MANY PLACES AND EXPECTED
ACTIVITY BEGINNING TO FIRE UP IN RESPONSE. NOTHING EXCITING YET OVER
THE ILM CWA...MAINLY SOME CU ALONG THE SEA BREEZE BOUNDARY...BUT
SEEING RAPID TSTM GROWTH TO OUR WEST AND SOUTHWEST. THINK THAT THIS
MORNINGS ACTIVITY FROM THE OLD OUTFLOW BOUNDARY STABILIZED THE
ATMOSPHERE SOMEWHAT BUT THIS SHOULD WEAR OFF BEFORE TOO LONG AS
TEMPERATURES CONTINUE TO CLIMB AND THE ATMOSPHERE MIXES OUT MORE.
WILL KEEP CHANCE POPS IN AWAY FROM THE COAST AND SLIGHT CHANCE ALONG
THE COAST FOR THIS EVENING. LATEST GFS FINALLY SHOWS WHAT LOOKS TO
BE A WELL DEFINED COLD FROPA ON THURSDAY. HAVE LOWERED TEMPS FRI AND
SAT A BIT CLOSER TO SEASONAL NORMS IN RESPONSE ALTHOUGH THINK THAT
IT IS STILL TOO EARLY TO BE ABLE TO PRECISELY TIME THE FRONT. UNTIL
THURSDAY THE WESTWARD EXTENSION OF THE ATLANTIC RIDGE WILL CONTINUE
A WARM MOIST SOUTHWESTERLY FLOW ACROSS THE AREA...BRINGING US
TEMPERATURES UP TO 3 CATEGORIES ABOVE CLIMO AND ISOLATED TO WIDELY
SCATTERED DIURNAL CONVECTION.

&&

.MARINE...
HIGH PRES REMAINS OFF THE SE COAST WITH SW FLOW CONTINUING OVER THE
WATERS AS SFC HIGH BECOMES ELONGATED SW TO NE. NOCTURNAL JET WILL
HELP SUSTAIN 15 KT WINDS OVERNIGHT WHILE DAILY SEA BREEZES KEEP 15
KT WINDS GOING DURING THE DAY.

WED NIGHT INTO THU THE GFS PUSHES A COLD FRONT ACROSS THE WATERS.
NOT VERY CONFIDENT THAT FRONT WILL BE MORE THAN A WEAK TROF/WIND
SHIFT LINE WHEN IT DOES FINALLY MOVE INTO THE REGION. SLIGHT
INCREASE IN WINDS AHEAD OF THIS FEATURE WED INTO THU WITH A MINOR
WIND SHIFT ON THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     71  86  71  88  /  20  20  20  20
FLORENCE       70  89  69  90  /  30  30  30  20
LUMBERTON      69  90  69  90  /  30  30  30  20
MYRTLE BEACH   71  83  71  84  /  20  20  20  20

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: KREITNER
MARINE: TRL
Hazardous weather outlook, May 22, 4:43 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 AM EDT SAT MAY 22 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
453 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON. THERE
IS THE POTENTIAL FOR HEAVY SHOWERS AND A FEW MAY BECOME
SEVERE...ESPECIALLY OVER THE INLAND COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL WILL CONTINUE FOR SCATTERED MAINLY AFTERNOON
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY OVER
INLAND COUNTIES.

TM

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.